Florida, 2008

Heavy Rain in Florida, July 12 to 13, 2008

July 12 to 13, 2008 · NWS TBW · 10 events in 3 counties and zones

The high pressure ridge axis shifted south of the area keeping west to southwest winds in place across the area. Deep moisture also in place allowed for numerous thunderstorms producing heavy rains mainly across the northern Tampa Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The high pressure ridge axis shifted south of the area keeping west to southwest winds in place across the area. Deep moisture also in place allowed for numerous thunderstorms producing heavy rains mainly across the northern Tampa Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 12, 12:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 12:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
153 PM EDT SAT JUL 12 2008

...LOCALLY HEAVY RAIN AMOUNTS POSSIBLE NEXT FEW DAYS...

.SHORT TERM (TONIGHT - MONDAY)...POTENTIAL FOR HEAVY RAIN CONTINUES
NEXT FEW DAYS AS THE RIDGE TO THE SOUTH MOVES OUT INTO THE ATLANTIC
AND A TROUGH OF LOW PRESSURE SETTLES IN FROM THE NORTH. MODELS
CONTINUE TO STRUGGLE WITH TIMING OF FEATURES...BUT IT APPEARS AFTER
THIS AFTERNOONS BOUT OF STORMS ACROSS THE INTERIOR...THE NEXT FOCUS
WILL BE ALONG A LOW LEVEL CONVERGENCE BOUNDARY AHEAD OF THE SURFACE
TROUGH. THIS BOUNDARY IS FORECAST TO BE NEAR THE TAMPA BAY AREA LATE
TONIGHT AND APPROACHING THE FORT MYERS AREA SUNDAY MORNING.
NOCTURNAL CONVECTION OVER THE GULF NORMALLY WEAKENS AS IT MOVES
ONSHORE...SO HEAVIEST RAINS SHOULD FALL ALONG THE COAST TONIGHT
WITH LESSER AMOUNTS AS YOU HEAD INLAND.

ON SUNDAY...THE LATEST GFS SHOWS DRIER AIR FILTERING IN BEHIND THE
FIRST WAVE WITH PRECIPITABLE WATERS DROPPING TO ABOUT 1.5 INCHES IN
LEVY COUNTY...BUT REMAINING BETWEEN 1.7 AND 2 INCHES CENTRAL
INTERIOR AND SOUTHWEST. EXPECT HEAVIEST RAINS TO OCCUR OVER THE
INTERIOR DURING THE AFTERNOON WITH DEEP WESTERLY FLOW IN PLACE.

THE NEXT BATCH APPROACHES FROM THE WEST LATE SUNDAY NIGHT WITH
PRECIPITABLE WATERS AGAIN APPROACHING 2 INCHES OR SO ALONG THE COAST
BY MONDAY MORNING. THE GFS KEEPS THIS MOISTURE LADEN AIR IN PLACE
THROUGHOUT THE DAY MONDAY SO LATE NIGHT AND MORNING SHOWERS AND
STORMS ALONG THE COAST WILL SHIFT INLAND DURING THE DAY...BUT
EXPECT SCATTERED TO NUMEROUS COVERAGE JUST ABOUT ANYWHERE AT ANY
GIVEN TIME. AFTER ALL IS SET AND DONE...WE SHOULD BE LOOKING AT
WIDESPREAD 1 TO 3 INCH RAIN AMOUNTS WITH ISOLATED AMOUNTS OF 5
INCHES POSSIBLE AS WELL.

TEMPERATURES DURING THIS PERIOD WILL BE LARGELY DETERMINED BY HOW
MUCH SUNSHINE IS REALIZED ON ANY GIVEN DAY AS WELL AS THE TIMING OF
THE HEAVIER SHOWERS. IN GENERAL...DAYTIME HIGH TEMPERATURES SHOULD
BE HELD DOWN TO BELOW NORMAL VALUES.

.LONG TERM (MONDAY NIGHT - SATURDAY)...BEGINNING OF THE LONG TERM
PERIOD WILL CONTINUE TO BE UNSETTLED AS 12Z GFS HAS COME MORE IN
LINE WITH 00Z ECMWF. IN GENERAL MID/UPPER LEVEL TROUGHING WILL
REMAIN OVER THE SOUTHEAST U.S. AND FLORIDA INTO TUESDAY THEN
BECOME CUTOFF WITH THE MID/UPPER LEVEL LOW MEANDERING OVER FLORIDA
INTO THURSDAY BEFORE DRIFTING NORTH OF THE AREA BY FRIDAY. THIS
WILL CONTINUE THE RATHER MOSTLY CLOUDY SKIES AND HIGH RAIN CHANCES
FOR MID-WEEK WITH CHANCES OF RAIN AT ALMOST ANYTIME. THEN AS THE
LOW MOVES NORTH AND A MORE EAST TO SOUTHEAST FLOW SETS UP LATE IN
THE WEEK WE SHOULD SEE A RETURN TO THE MORE TYPICAL AFTERNOON AND
EVENING CONVECTION. THE ADDITIONAL CLOUDS WILL KEEP DAYTIME
TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL DURING MID-WEEK WITH
OVERNIGHT LOWS NEAR TO SLIGHTLY ABOVE NORMAL THANKS TO THE LOW
LEVEL SOUTHWEST FLOW. LATE IN THE WEEK TEMPERATURES WILL RETURN TO
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...STILL LOOKS LIKE THE MAJORITY OF THE CONVECTION WILL
SHIFT INLAND AND SOUTH THIS AFTERNOON WITH ANOTHER ROUND OF STORMS
DEVELOPING LATER TONIGHT INTO SUNDAY MORNING.  THESE STORMS ARE
EXPECTED TO AFFECT THE TAMPA BAY REGION OVERNIGHT AND REACH THE FORT
MYERS AREA DURING SUNDAY MORNING.  SHOWERS AND THUNDERSTORMS WILL
CAUSE SOME MVFR/LOCAL IFR CEILINGS AND VISIBILITIES...OTHERWISE VFR
CONDITIONS SHOULD PREVAIL OUTSIDE OF THE CONVECTION.

&&

.MARINE...WHILE WINDS AND SEAS SHOULD NOT BE AN ISSUE TO MARINERS
OVERALL...THE SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY
DURING THE LATE NIGHT AND EARLY MORNING HOURS WILL POSE A HAZARD.
GUSTY WINDS AND LOCALLY ROUGH SEAS WILL ACCOMPANY THE STORMS ALONG
WITH DANGEROUS AND FREQUENT CLOUD TO WATER LIGHTNING. SLOW
IMPROVEMENT IS EXPECTED AS WE APPROACH THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AS RAIN CHANCES RUN ABOVE
NORMAL FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  87  76  87 /  60  60  40  60
FMY  74  87  74  88 /  40  50  30  60
GIF  73  88  73  90 /  50  60  30  60
SRQ  74  85  75  87 /  60  60  40  60
BKV  71  88  72  89 /  50  50  30  60
SPG  77  86  77  86 /  60  60  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE....JILLSON
LONG TERM/AVIATION...CLOSE
Hazardous weather outlook, Jul 12, 3:02 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT SAT JUL 12 2008

FLZ039-042-043-048>052-055>057-060>062-065-122015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
402 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS EARLY TODAY WILL BECOME NUMEROUS IN THE
AFTERNOON AND EARLY EVENING HOURS. MAIN HAZARDS WILL BE POTENTIAL
FOR HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING AND WIND GUSTS
OF UP TO 50 MPH. AN ISOLATED SEVERE THUNDERSTORM OR TWO ARE
POSSIBLE.

...FLOOD IMPACT...
HEAVY RAIN WILL ACCOMPANY THE STRONGEST CELLS WHICH WILL BRING
LOCALIZED FLOODING...ESPECIALLY OVER INTERSECTIONS AND LOW LYING
AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
SUNDAY...THEN CONTINUING SCATTERED AFTERNOON THUNDERSTORMS THROUGH
THE END OF THE WORK WEEK. THE MAIN HAZARDS WILL AGAIN BE HEAVY
RAIN...DEADLY LIGHTNING AND WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

REYNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Lee

When
July 12, 3:00 PM EST to 4:00 PM EST
Where
Lee County, 2.96 mi E of Cape Coral
Reported by
Trained Spotter
Coordinates
26.603, -81.922

A trained spotter had 3.25 inches of rain in one hour.

Heavy Rain, Pinellas

When
July 12, 9:00 PM EST to July 13, 7:00 AM EST
Where
Pinellas County, 1.01 mi SSE of Clearwater
Reported by
Trained Spotter
Coordinates
27.957, -82.793

A trained spotter reported 4.50 inches of rain in ten hours.

Heavy Rain, Pinellas

When
July 12, 9:30 PM EST to July 13, 7:30 AM EST
Where
Pinellas County, 1.95 mi E of Belleair Beach
Reported by
Trained Spotter
Coordinates
27.897, -82.748

A trained spotter reported 3.92 inches of rain in ten hours.

Heavy Rain, Pinellas

When
July 12, 9:45 PM EST to 11:15 PM EST
Where
Pinellas County, Largo
Reported by
Trained Spotter
Coordinates
27.920, -82.800

A trained spotter reported 4.01 inches of rain in one and a half hours.

Heavy Rain, Pasco

When
July 12, 10:00 PM EST to 10:30 PM EST
Where
Pasco County, New Port Richey
Reported by
Trained Spotter
Coordinates
28.250, -82.720

A trained spotter reported 2.32 inches of rain in 30 minutes.

Heavy Rain, Pasco

When
July 12, 10:15 PM EST to July 13, 12:00 AM EST
Where
Pasco County, 1.32 mi W of Fivay
Reported by
Trained Spotter
Coordinates
28.328, -82.692

A trained spotter reported around five inches of rain in one and a half hours and six to eight inches of standing water in the streets and yards in Bayonet Point.

Heavy Rain, Pasco

When
July 12, 10:15 PM EST to July 13, 12:15 AM EST
Where
Pasco County, 1.91 mi NE of Hudson
Reported by
Public
Coordinates
28.387, -82.675

The public reported nine inches of standing water and street flooding near Gulf Way and Sea Pines Drive in Hudson.

Heavy Rain, Pasco

When
July 12, 10:30 PM EST to July 13, 12:30 AM EST
Where
Pasco County, 2.84 mi NW of New Port Rw Pasco Ar
Reported by
Fire Department/Rescue
Coordinates
28.206, -82.666

The Pasco Fire Rescue reported street flooding with vehicles stranded in the water along State Road 54 in Seven Springs.

Heavy Rain, Pasco

When
July 12, 10:30 PM EST to July 13, 12:30 AM EST
Where
Pasco County, 0.5 mi WSW of New Port Richey
Reported by
Fire Department/Rescue
Coordinates
28.248, -82.728

The Pasco Fire Rescue reported stranded vehicles in rising water along US 19 south of New Port Richey.

Heavy Rain, Pasco

When
July 12, 10:30 PM EST to July 13, 12:30 AM EST
Where
Pasco County, 1.17 mi SE of Port Richey
Reported by
Newspaper
Coordinates
28.260, -82.704

Four inches of rain fell along Aurora Drive, flooding up to 5 inches of water into two homes leaving six people displaced.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126820, 126838, 126842, 126822, 126821, 126823, 126833, 126825, 126832, 126852.